| lypodistrophy - belly fat
Aug 1, 2006
Im a 40 year old male, and been have on meds for ten years- the most recent combination is Kaletra and Combivir (5 years); I also workout weekly, 3 days cardio, four days weight training. I have a very low viral load and very high t-cell count. I also have borderline triglyceride and HDL levels- I eat a well rounded mostly vegetarian diet, 6 small meals; two of which are no sugar protein shakes. Besides stopping my drug combination- just not an option, I would like to know of any way of combating the so called crix belly that I am carrying around. I have no noticeable fat redistribution elsewhere on my person. I take certain supplements including Natural Food Multi-Vitamin, Alpha Lipoic Acid, DMAE, L- Glutamine, DHEA & L- Carnitine. Can you offer and options or modifications please?
| Response from Dr. Henry
The factors contributing to fat increase in the abdominal area are complex. One study which compared HIV+ and HIV- persons noted similar amounts of fat increases while the HIV+ persons had more fat loss (atrophy). Thus factors other than antiretroviral therapy appear important (age, duration of time with HIV, lower nadir CD4 counts have been shown to influence fat issues). A comparison to the fat distribution in your parents , siblings and other relatives would provide some insight into any genetic component. It is not clear if changing your HIV meds would help much though that might be a consideration (such as switching the Combivir to Truvada or Epzicom and the Kaletra to atazanavir) depending on your treatment and resistance history. Use of testosterone and diabetic drugs has not been consistently beneficial. Growth hormone and growth hormone stimulating factor are under study of treatment of increased intra-abdominal fat though those treatments need to be injected and are costly. Thus, there is no easy answer in many cases but the whole topic of fat biology is getting alot of attention so better therapy options are likely to be available in the future but it is hard to be patient. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.